Tornadoes · United States · Oklahoma · 2016

EF0 tornado, Eva, Oklahoma, April 15, 2016

This EF0 tornado ran 1.0 miles across Texas County on April 15, 2016, touching down at 8:16 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 15, 2016
Touchdown
8:16 PM CDT (01:16 UTC)
Lifted
8:20 PM CDT (01:20 UTC)
On the ground
4 minutes
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Texas County
Touchdown point
36.867, -101.865
Lift-off point
36.880, -101.859
Record number
1604151916-01

The damage survey

5 damage points were recorded along this path by NWS AMA and NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.

  • Power pole also snapped. 50 yards wide.
  • A pivot irrigation spinkler was destroyed and the center pivot, concrete and all, was pulled out of the ground. There were also power poles destroyed in the area.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A vigorous low pressure system produced supercell thunderstorms across the western Oklahoma Panhandle during the afternoon and evening of April 15th. Four separate brief tornadoes were reported by spotters and also documented through video by storm chasers across Texas County, in the vicinity of Eva. Two produced damage consistent with EF-0 and EF-1 on the Fujita scale. Several reports of large hail were received.

A brief tornado was observed by emergency managers and storm chasers just southwest of Eva. The tornado lasted for just under one minute and no damage was observed. The tornado was assigned an EF-0 rating.

The tornado destroyed two out buildings, a silo and snapped a power pole. Based on damage only on central and northeast portion of farmhouse complex damaged, the tornado likely touched down in the complex and continued into open country from there. The tornado was rated EF-1 with estimated peak wind of 104 mph.

Very minimal damage was noted in a farmhouse complex. Damage included a metal roof partially peeled back, a broken power pole and tractor trailer rolled onto its side. This tornado was rated EF-0 with estimated peak wind of 80 mph.

This tornado was witnessed by spotters and storm chasers approximately 5 to 6 miles north-northeast of Eva. No damage was reported. EF-0 rating was assigned.

Trained spotter reported a tornado on the ground for several minutes north of Eva and near highway 95. This storm already had a history of producing tornadoes. No damage occurred as the tornado remained in open grasslands.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Apr 15, 6:44 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 15, 6:44 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT FRI APR 15 2016

.AVIATION...
STRONG SOUTHEAST LOW-LEVEL FLOW WILL CONTINUE THIS EVENING AND
OVERNIGHT.  IFR STRATUS EXPECTED TO DEVELOP LATE THIS EVENING AND TO
PERSIST UNTIL 15Z TO 18Z SATURDAY.  EMBEDDED THUNDERSTORMS MAY
IMPACT TERMINALS THIS EVENING AND OVERNIGHT.  SOUTHEAST SURFACE
WINDS EXPECTED ON SATURDAY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT FRI APR 15 2016/

DISCUSSION...
SCATTERED THUNDERSTORMS DEVELOPING NOW ALONG DRYLINE...POSITIONED
NEAR THE NEW MEXICO STATE LINE.  SEE EARLIER FORECAST DISCUSSION FOR
ASSESSMENT OF ENVIRONMENT.   SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES ARE EXPECTED THIS EVENING.

CLOSED MID-LEVEL LOW CURRENTLY WEST OF 4-CORNERS EXPECTED TO MOVE
VERY SLOWLY THROUGH THE WEEKEND.  UNSETTLED WEATHER EXPECTED TO
CONTINUE THROUGH MOST DAYS OF THE FORECAST. EASTERN SECTIONS OF
PANHANDLES TARGETED FOR HEAVIEST RAINFALL TOTALS THROUGH SUNDAY.  A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN PARTS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING...WHEN COLD FRONT EXPECTED TO
PROVIDE ADDITIONAL FOCUS FOR THUNDERSTORMS.

CURRENT FORECAST HAS MONDAY AS A DRY DAY IN THE WAKE OF COLD FRONT.
THUNDERSTORMS CHANCES REMAIN IN FORECAST MONDAY NIGHT THROUGH
WEDNESDAY DUE TO EXPECTED MOISTURE RETURN.  LOW POPS THEREAFTER
CONFINED TO EASTERN SECTIONS.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY DUE TO THE POTENTIAL FOR WETTING RAINS AND RELATIVE HUMIDITY
VALUES REMAINING ABOVE 20 PERCENT.  03

PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  71  45  61  41 /  60  60  70  50  40
BEAVER OK                  58  67  51  58  42 /  80  90 100  80  50
BOISE CITY OK              48  62  39  52  36 /  80  90  60  40  30
BORGER TX                  58  69  48  61  42 /  60  60  90  60  40
BOYS RANCH TX              53  72  45  61  41 /  50  60  60  40  30
CANYON TX                  51  73  45  63  41 /  50  50  70  40  30
CLARENDON TX               55  69  51  64  44 /  60  60 100  50  40
DALHART TX                 49  68  40  57  38 /  50  70  60  40  30
GUYMON OK                  55  66  45  56  40 /  80  90  80  70  30
HEREFORD TX                52  74  44  63  41 /  50  50  60  30  30
LIPSCOMB TX                58  66  53  60  44 /  60  80 100  80  60
PAMPA TX                   56  67  48  60  42 /  60  60 100  60  40
SHAMROCK TX                56  66  54  63  46 /  60  80 100  80  50
WELLINGTON TX              56  68  56  66  48 /  60  80 100  80  50

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  71  45  61  41 /  60  60  70  50  40
BEAVER OK                  58  67  51  58  42 /  80  90 100  80  50
BOISE CITY OK              48  62  39  52  36 /  80  90  60  40  30
BORGER TX                  58  69  48  61  42 /  60  60  90  60  40
BOYS RANCH TX              53  72  45  61  41 /  50  60  60  40  30
CANYON TX                  51  73  45  63  41 /  50  50  70  40  30
CLARENDON TX               55  69  51  64  44 /  60  60 100  50  40
DALHART TX                 49  68  40  57  38 /  50  70  60  40  30
GUYMON OK                  55  66  45  56  40 /  80  90  80  70  30
HEREFORD TX                52  74  44  63  41 /  50  50  60  30  30
LIPSCOMB TX                58  66  53  60  44 /  60  80 100  80  60
PAMPA TX                   56  67  48  60  42 /  60  60 100  60  40
SHAMROCK TX                56  66  54  63  46 /  60  80 100  80  50
WELLINGTON TX              56  68  56  66  48 /  60  80 100  80  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DONLEY...GRAY...HANSFORD...HEMPHILL...
     HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

OK...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES: BEAVER.

&&

03/02
Hazardous weather outlook, Apr 15, 3:19 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI APR 15 2016

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT FRI APR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES. SOME OF THE STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES FROM SATURDAY THROUGH THURSDAY. SOME OF THE STORMS THAT
DEVELOP COULD BECOME STRONG TO SEVERE ON SATURDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
MAY ALSO LEAD TO FLASH FLOODING SATURDAY THROUGH SUNDAY. A FLASH
FLOOD WATCH WILL BE IN EFFECT FOR EASTERN SECTIONS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING ACROSS THE
WESTERN TWO THIRDS OF THE PANHANDLES. SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON SATURDAY.

COCKRELL

In the hours before

Local storm report, Apr 15, 6:57 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             DALHART                 36.06N 102.52W
04/15/2016  E1.25 INCH       HARTLEY            TX   PUBLIC

            HAIL ESTIMATED AT THE SIZE OF HALF DOLLARS WAS REPORTED
            IN DALHART.

&&

EVENT NUMBER AMA1600170

FENNER
Local storm report, Apr 15, 7:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             4 W STRATFORD           36.35N 102.15W
04/15/2016  M1.00 INCH       SHERMAN            TX   STORM CHASER

            HAIL UP TO QUARTER SIZE WAS REPORTED WEST OF STRATFORD.

&&

EVENT NUMBER AMA1600171

FENNER
Local storm report, Apr 15, 7:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             BOISE CITY              36.73N 102.51W
04/15/2016  E0.75 INCH       CIMARRON           OK   PUBLIC

            HAIL OF THREE QUARTER INCH SIZE WAS FALLING IN BOISE
            CITY.

&&

EVENT NUMBER AMA1600172

FENNER
Local storm report, Apr 15, 7:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 NW STRATFORD          36.41N 102.16W
04/15/2016  E2.50 INCH       SHERMAN            TX   BROADCAST MEDIA

            HAIL TO THE SIZE OF TENNIS BALLS WAS REPORTED.

&&

EVENT NUMBER AMA1600173

FENNER
Local storm report, Apr 15, 7:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             WHEELESS                36.72N 102.90W
04/15/2016  M1.25 INCH       CIMARRON           OK   TRAINED SPOTTER

            HAIL TO THE SIZE OF HALF DOLLARS WAS REPORTED.

&&

EVENT NUMBER AMA1600174

FENNER
Local storm report, Apr 15, 8:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          6 SW EVA                36.74N 101.98W
04/15/2016                   TEXAS              OK   EMERGENCY MNGR

            SEVERAL REPORTS OF A TORNADO ON THE GROUND FOR LESS
            THAN 1 MINUTE SOUTHWEST OF EVA AND NORTHWEST OF TEXHOMA.

&&

EVENT NUMBER AMA1600175

FENNER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

1.3 hours before the tornado, 183 km from the path. April 16, 2016.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1077 joules per kilogram, CIN -59, lifted condensation level 1488 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-04-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 41 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-59 J/kg
Surface CAPE
1905 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

10.7 hours after it, 183 km from the path. April 16, 2016.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 363 joules per kilogram, CIN -41, lifted condensation level 538 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 303 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
258 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Elkhart (EHA), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 15, 2016

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 152:08 PM MDTUnratedKiowa, CO3.9150
April 152:26 PM MDTUnratedKiowa, CO0.5100
April 153:05 PM MDTUnratedKiowa, CO1.2100
April 156:10 PM MDTUnratedBent, CO0.6100
April 157:50 PM CDTEF0Texas, OK1.150
April 157:56 PM CDTEF1Texas, OK1.160
April 158:02 PM CDTEF0Texas, OK0.950
April 158:19 PM CDTEF0Texas, OK0.825
April 158:30 PM CDTEF1Morton, KS1.8125$80,000
April 158:52 PM CDTEF0Morton, KS3.5400
April 159:50 PM CDTEF0Oldham, TX0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.